Joe Harris (mathematician)
|Born||1951 (age 63–64)|
|Alma mater||Harvard University|
|Doctoral advisor||Phillip Griffiths|
|Doctoral students||Dan Abramovich
Joseph Daniel Harris (born 1951), known nearly universally as Joe Harris, is a mathematician at Harvard University working in the field of algebraic geometry. He attended college at and received his Ph.D. from Harvard in 1978 under Phillip Griffiths.
During the 1980s he was on the faculty of Brown University, moving to Harvard around 1988. He served as chair of the department at Harvard from 2002 to 2005. His work is characterized by its classical geometric flavor: he has claimed that nothing he thinks about could not have been imagined by the Italian geometers of the late 19th and early 20th centuries, and that if he has had greater success than them, it is because he has access to better tools.
Harris is well known for several of his books on algebraic geometry, notable for their informal presentations:
- Principles of Algebraic Geometry ISBN 978-0-471-05059-9, with Phillip Griffiths
- Geometry of Algebraic Curves, Vol. 1 ISBN 978-0-387-90997-4, with Enrico Arbarello, Maurizio Cornalba, and Phillip Griffiths
- William Fulton, Joe Harris. (1991), Representation Theory, A First Course, Graduate Texts in Mathematics 129, Berlin, New York: Springer-Verlag, ISBN 978-0-387-97495-8, MR 1153249, with William Fulton
- Joe Harris. (1995), Algebraic Geometry: A First Course, Berlin, New York: Springer-Verlag, ISBN 978-0-387-97716-4
- David Eisenbud, Joe Harris. (2000), The Geometry of Schemes, Graduate Texts in Mathematics 197, Berlin, New York: Springer-Verlag, ISBN 978-0-387-98638-8, MR 1730819, with David Eisenbud
- Moduli of Curves ISBN 978-0-387-98438-4, with Ian Morrison.
- Lipman, Joseph (1980). "Review: Principles of algebraic geometry, by Phillip Griffiths and Joseph Harris" (PDF). Bull. Amer. Math. Soc. (N.S.) 2 (1): 197–200. doi:10.1090/s0273-0979-1980-14717-5.
- Ciliberto, Ciro (1999). "Review: Moduli of curves, by J. Harris and I. Morrison" (PDF). Bull. Amer. Math. Soc. (N.S.) 36 (4): 499–503. doi:10.1090/s0273-0979-99-00791-0.